Montana, 2018

Hail and Damaging Wind in Montana, June 16, 2018

June 16, 2018 · NWS BYZ · 5 events in 1 county or zone

An isolated thunderstorm produced some hail and a very strong wind gust near Joliet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some hail and a very strong wind gust near Joliet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 16, 1:28 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 1:28 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
228 PM MDT Sat Jun 16 2018

.SHORT TERM...valid for Sun and Mon...

Precipitation continued to shift NNE this afternoon per radar
imagery. Lightning decreased over the eastern zones due to morning
convection modifying the airmass, and breaks in the cloud cover
were developing over the west. SW flow continues over the region
tonight, then upper ridging builds into the area from the SW on
Sunday. Models continued to show a convective bullseye developing
between 00Z and 03Z somewhere in NE WY. RAP sounding in KSHR
decreases CAPE rapidly this evening, but RAP did have CAPE
further E and S, so kept the mention of showers and thunderstorms
for SE MT and Sheridan County. Elsewhere just had chances for
showers and a slight chance of thunderstorms. Precipitable waters
will remain over an inch, with lesser values in the W, through the
period.

With upper ridging over the area on Sunday, just had chance PoPs
over most of the area. However, had likely PoPs over the far W in
the morning, as some difluence will move into this area. 700 mb
temperatures will be 0 to +2 degrees C over the Absaroka/Beartooth
Mountains in the morning, so accumulating snow is likely over the
Beartooth Pass. Later shifts can evaluate the need for an Advisory
for the Beartooth Pass. Difluence moves over the area Sun. night
and continues into Monday. Easterly flow develops from the surface
to 850 mb during this time and precipitation chances increase
again. Had highest PoPs from KBIL W through Monday with upslope
flow bringing extra lift to these areas. Kept just a slight chance
of thunder each afternoon and evening.

Upper low moves E over the area Mon. night and there will be a SE
low-level jet. Again, higher PoPs were central and W, with a
slight chance in the E. Highs will remain in the 50s and 60s both
days.

Will continue the ESF for possible rises next week on the rivers W
of KBIL. Arthur

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Wet and unsettled weather looks to continue through the long term
as a cut-off low over the northern Great Basin meanders, and
slowly shifts east over time. Waves of energy are progged to move
over the region with upslope flow at the surface most days. The
energy interacting with modest moisture advecting into the region
from the south will produce periods of showers and thunderstorms
over the forecast area. As has been the case, models continue to
struggle with the precipitation amounts and placement due to the
convective nature. With warm temperatures aloft, the majority of
the precipitation looks to fall as rain, although the higher peaks
in the Beartooth/Absaroka mountains could see some snow. Will
continue to monitor for potential impacts the precipitation may
have on area rivers especially the Clarks Fork of the Yellowstone
at Edgar and Belfry where flood stages may be reached late Monday
into Tuesday.

High temperatures look to be below normal Tuesday and Wednesday
with 60s to lower 70s expected. Readings then will warm to normal
and slightly above Thursday into Saturday with upper 70s to around
80 degrees common. STP/Hooley

&&

.AVIATION...

Scattered showers and isolated thunderstorms will continue
through the remainder of the afternoon and through the overnight
hours. However, widespread heavy rain is not expected through
tonight. MVFR conditions will prevail with occasional IFR
conditions through the night mainly due to low ceilings. Mountain
obscurations will be likely through the period. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 049/060 052/062 052/067 053/071 054/076 056/078 056/078
    24/T    67/T    74/T    55/T    34/T    32/T    33/T
LVM 045/057 047/059 047/063 048/067 048/074 048/075 049/075
    36/T    67/T    65/T    54/T    24/T    22/T    33/T
HDN 050/064 051/068 051/071 054/073 052/078 055/079 055/080
    23/T    46/T    74/T    54/T    33/T    32/T    33/T
MLS 051/067 053/069 055/072 056/074 056/078 058/079 058/080
    22/T    23/T    33/T    33/T    22/T    22/T    22/T
4BQ 053/064 052/069 052/072 053/073 054/078 056/078 056/079
    53/T    34/T    24/T    44/T    23/T    32/T    22/T
BHK 049/066 049/069 050/072 052/075 053/077 054/078 054/079
    32/T    12/T    22/T    23/T    22/T    21/B    12/T
SHR 049/060 050/067 049/069 051/070 049/075 052/075 052/075
    75/T    55/T    65/T    64/T    44/T    33/T    43/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jun 16, 10:56 AM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1156 AM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       13 SW BROADUS           45.29N 105.56W
06/16/2018  M1.53 INCH       POWDER RIVER       MT   COCORAHS

0700 AM     HEAVY RAIN       25 SSE BAKER            46.03N 104.08W
06/16/2018  M1.33 INCH       FALLON             MT   COCORAHS

0700 AM     HEAVY RAIN       PLEVNA                  46.41N 104.52W
06/16/2018  M1.16 INCH       FALLON             MT   COCORAHS

0730 AM     HEAVY RAIN       28 WSW ISMAY            46.28N 105.28W
06/16/2018  M1.08 INCH       CUSTER             MT   COCORAHS

0800 AM     HEAVY RAIN       4 SE KNOWLTON           46.31N 105.03W
06/16/2018  M1.12 INCH       CUSTER             MT   MESONET

0800 AM     HEAVY RAIN       13 NE BAKER             46.48N 104.07W
06/16/2018  M1.18 INCH       FALLON             MT   MESONET

0930 AM     HEAVY RAIN       5 NE BILLINGS           45.83N 108.44W
06/16/2018  M1.01 INCH       YELLOWSTONE        MT   COCORAHS

&&

LD
Special weather statement, Jun 16, 2:10 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Billings MT
310 PM MDT SAT JUN 16 2018

MTZ034-041-066-067-162200-
Beartooth Foothills MT-Absaroka/Beartooth Mountains MT-
Northern Stillwater MT-Northern Sweet Grass MT-
310 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Big Timber, moving east at 20 mph.

Small hail and winds in excess of 35 mph are possible with this
storm.

Locations impacted include...
Reed Point, Greycliff and I-90 between Grey Cliff and Reed point.

LAT...LON 4556 10985 4575 10988 4582 10940 4558 10937
TIME...MOT...LOC 2108Z 266DEG 15KT 4567 10978

Tesar
Special weather statement, Jun 16, 3:08 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Billings MT
408 PM MDT SAT JUN 16 2018

MTZ034-066-162245-
Beartooth Foothills MT-Northern Stillwater MT-
408 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near
Absarokee, or 11 miles west of Columbus, moving east at 15 mph.

Pea to dime size hail is possible with this storm, and may even
accumulate a couple of inches deep

Locations impacted include...
Columbus and Absarokee, and Highway 78 between Columbus and
Absarokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4553 10954 4571 10953 4572 10923 4547 10926
TIME...MOT...LOC 2206Z 277DEG 11KT 4561 10949

Tesar
Special weather statement, Jun 16, 3:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Billings MT
416 PM MDT SAT JUN 16 2018

MTZ028-034-042-162300-
Golden Valley MT-Southern Wheatland MT-Northern Stillwater MT-
416 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Deadmans Basin Reservoir, or 25 miles southeast of
Harlowton, moving east at 25 mph.

Torrential rain, half inch hail and winds in excess of 30 mph are
possible with this storm.

Locations impacted include...
Ryegate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4604 10911 4605 10960 4607 10961 4613 10961
      4613 10963 4622 10966 4630 10925
TIME...MOT...LOC 2215Z 261DEG 20KT 4614 10951

Gilstad
Local storm report, Jun 16, 3:48 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
448 PM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             6 SSE COLUMBUS          45.55N 109.22W
06/16/2018  M0.25 INCH       STILLWATER         MT   COCORAHS

&&

LD

The radar

The Billings radar (KBLX), 63 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 16, 3:50 PM MST
Where
Carbon County, 3.57 mi NW of Roberts Bangart Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.450, -109.180

Half of a roof was blown off a home.

Hail, Carbon

When
June 16, 4:17 PM MST
Where
Carbon County, 1.61 mi WSW of Joliet
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.470, -109.010

Hail, Carbon

When
June 16, 4:21 PM MST
Where
Carbon County, 0.84 mi NE of Joliet
Measured
0.88 in hail
Reported by
Public
Coordinates
45.490, -108.970

Hail, Carbon

When
June 16, 4:27 PM MST
Where
Carbon County, 0.48 mi E of Joliet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.480, -108.970

Hail, Carbon

When
June 16, 4:34 PM MST
Where
Carbon County, 1.19 mi SE of Edgar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.460, -108.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758865, 758866, 758867, 758868, 758869.